Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 175, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 31, 2018, 12:30 PM CST for Houston County, Stewart County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 31, 2018, 12:30 PM CST (18:30 UTC)
- Expired
- Dec 31, 2018, 1:00 PM CST
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Houston County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 12:40 PM CST | TSTM WND DMG | 6 W Dover, TN | NUMEROUS REPORTS OF TREES DOWN IN THE LAND BETWEEN THE LAKES AREA AND THE WESTERN PART OF STWEART COUNTY. TIME ESTIMATED VIA RADAR. |
| Dec 31, 12:56 PM CST | TSTM WND DMG | 2 Wsw Tennessee Ridge, TN | A FEW TREES DOWN IN THE LARGENT HOLLOW AREA OF HIGHWAY 147. EM ALSO SAID THERE WERE TWO OTHER LOCATIONS ALONG HIGH 147 WITH TREES DOWN. LOCATION UNKNOWN AT THE TIME OF THE CALL. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 11:47 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 631 m²/s²
- 0-3 km storm-relative helicity
- 689 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
599
WUUS54 KOHX 311830
SVROHX
TNC083-161-311900-
/O.NEW.KOHX.SV.W.0175.181231T1830Z-181231T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1230 PM CST Mon Dec 31 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Stewart County in Middle Tennessee...
Northwestern Houston County in Middle Tennessee...
* Until 100 PM CST.
* At 1230 PM CST, severe thunderstorms were located along a line
extending from 10 miles north of Paris Landing State Park to near
Springville, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Land Between The Lakes,
Houston County Airport and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3627 8772
3627 8795 3630 8795 3634 8797 3645 8806
3647 8805 3649 8806 3653 8803 3660 8804
3665 8807 3668 8807
TIME...MOT...LOC 1830Z 259DEG 43KT 3659 8805 3630 8811
HAIL...<.75IN
WIND...60MPH
$$
131 follow-up statement
574
WWUS54 KOHX 311841
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1241 PM CST Mon Dec 31 2018
TNC083-161-311900-
/O.CON.KOHX.SV.W.0175.000000T0000Z-181231T1900Z/
Stewart TN-Houston TN-
1241 PM CST Mon Dec 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR STEWART AND NORTHWESTERN HOUSTON COUNTIES...
At 1240 PM CST, severe thunderstorms were located along a line
extending from 9 miles west of Big Rock to 9 miles southeast of
Paris Landing State Park, moving east at 50 mph. Some weak rotation
was indicated over Land Between the Lakes.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Land Between The Lakes,
Houston County Airport and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3627 8772
3627 8795 3630 8795 3634 8797 3645 8806
3647 8805 3649 8806 3653 8803 3660 8804
3665 8807 3668 8807
TIME...MOT...LOC 1840Z 259DEG 43KT 3661 8793 3632 8799
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 12:21 PM CST, 9 minutes earlier.
Area forecast discussion, Dec 31, 12:21 PM CST, 9 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1221 PM CST Mon Dec 31 2018 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Winds have started to pick up around Middle TN this morning as the surface pressure gradient tightens. The 12Z OHX RAOB would suggest southerly sustained winds of 15-25 mph with gusts as high as 45 mph will be possible as we get into the late morning and early afternoon hours, so the Wind Advisory will continue as planned. Of course, the bigger questions will revolve around how intense this afternoon's storms will become. The same sounding from OHX might have experienced some wet-bulbing contamination, so the 200 J/Kg of MUCAPE is a little suspicious, but the wind profile is likely very accurate. Already calculating 600 m2/s2 O-3km SRH with 60+ kts of deep layer shear. I talked yesterday about this current "dry slot" and its effects on the eventual intensity of this afternoon's storms -- nothing has changed in that regards. If we can see some sun prior to the arrival of the line, we could see more widespread strong to severe storms. However, showers continue to stream into Middle TN this morning and while scattered, they are likely to help keep instability very low. Latest GOES-East imagery is showing only a few breaks in the clouds over northern and central MS (which is the most likely air mass we'll see prior to storms developing), so storms this afternoon will very likely need to rely on advected instability just ahead of what is expected be a broken QLCS. This should keep the strong to severe storms in more of the 'isolated' category and out of 'widespread'. This is no reason to let our guard down, however. Even without thunderstorms producing 60+ mph winds, today's pressure gradient winds may very well be enough to break branches and make a mess of things, especially in areas that got soaked from last night's rains, so please remain weather aware throughout the day. Models continue to be very consistent with timing of the QLCS, too. West to east, it's looking like approaching the TN River 12-1 pm, I-65 corridor in the 2-4 pm range and off the Plateau by 6-7 pm. While some trailing stratiform rain isn't out of the question until 8-9 pm, maybe a little later on the Plateau, it does look like things should be calm for tonight's NYE festivities around most, if not all of Middle TN. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Line of convection is currently making its way across West Tennessee, with strong to severe storms expected in Middle Tennessee during the afternoon. Used the latest HRRR to time the squall line at each of our terminals. Storms should weaken somewhat by the time they reach CSV this evening. Look for MVFR/IFR clouds for most of the TAF period as significant low- level moisture stays around even after the cold fropa later tonight. Winds will remain strong throughout the afternoon, but should begin to weaken after 00Z. There is also significant LLWS owing to an unusually strong 850 mb jet, but the surface winds are strong enough that LLWS criteria aren't being met for inclusion in the TAF's. && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......Unger AVIATION........08
Hazardous weather outlook, Dec 31, 5:06 AM CST, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 506 AM CST Mon Dec 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-011115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 506 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across Middle Tennessee this afternoon and evening. A line of thunderstorms, some potentially strong or severe, is expected to form across west Tennessee and move across our area in the afternoon into early evening. Damaging straight line winds will be the main threat with this line of storms, but an isolated tornado cannot be ruled out. Locally heavy rainfall is also possible, especially across northwestern Middle Tennessee. In addition to the storms, a wind advisory is in effect today from 9 AM until 6 PM. Strong south winds will develop late this morning with sustained winds between 15 to 25 mph and gusts up to 45 mph this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any thunderstorm or non thunderstorm wind damage to the NWS Nashville office. 10
In the hours before
Special weather statement, Dec 31, 12:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
1222 PM CST Mon Dec 31 2018
TNZ005-006-023-024-311900-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
1222 PM CST Mon Dec 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
STEWART...HOUSTON AND NORTHWESTERN HUMPHREYS COUNTIES UNTIL 100 PM
CST...
At 1221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Murray to near Bruceton.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, Tennessee Ridge, Big
Rock, Cumberland City, Land Between The Lakes, Houston County Airport
and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8763 3605 8767
3601 8800 3605 8799 3613 8792 3617 8792
3622 8795 3626 8794 3631 8796 3645 8806
3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1821Z 251DEG 50KT 3659 8814 3605 8831
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 1:06 AM CST | Wind Advisory | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 17 hr |
| Dec 31, 7:47 AM CST | River Flood Advisory | OHX | Davidson | 3 days |
| Dec 31, 9:30 AM CST | River Flood Advisory | OHX | Davidson | 3 days |
| Dec 31, 11:03 AM CST | River Flood Advisory | OHX | Wilson | 48 hr |
| Dec 31, 11:41 AM CST | River Flood Advisory | OHX | Montgomery | 71 hr |
| Dec 31, 12:22 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Stewart | 38 min |
| Dec 31, 12:50 PM CST | Special Weather Statement | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Dec 31, 1:03 PM CST | Special Weather Statement | OHX | Hickman, Lewis, Perry, Wayne | 42 min |
| Dec 31, 1:08 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 37 min |
| Dec 31, 1:25 PM CST | Special Weather Statement | OHX | Cheatham, Dickson, Montgomery, Robertson | 50 min |
| Dec 31, 1:30 PM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 30 min |
| Dec 31, 1:34 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 26 min |
| Dec 31, 1:37 PM CST | Special Weather Statement | OHX | Hickman, Lawrence, Lewis | 38 min |
| Dec 31, 1:40 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury, Perry | 35 min |
| Dec 31, 1:49 PM CST | Special Weather Statement | OHX | Cheatham, Davidson, Robertson, Sumner, Williamson | 41 min |
| Dec 31, 1:57 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Robertson, Sumner and 1 more | 33 min |
| Dec 31, 1:59 PM CST | River Flood Advisory | OHX | Perry | 30 hr |
| Dec 31, 2:06 PM CST | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Marshall, Maury and 1 more | 39 min |
| Dec 31, 2:14 PM CST | River Flood Warning | OHX | Decatur, Hardin, Perry, Wayne | 8 days |
| Dec 31, 2:25 PM CST | Severe Thunderstorm Warning | OHX | Davidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more | 35 min |
| Dec 31, 2:29 PM CST | Areal Flood Advisory | OHX | Cheatham, Robertson | 101 min |
| Dec 31, 2:32 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Marshall, Maury, Rutherford and 1 more | 43 min |
| Dec 31, 2:35 PM CST | Flash Flood Warning | OHX | DeKalb, Smith, Sumner, Trousdale, Wilson | 3 hr |
| Dec 31, 2:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 2 hr |
| Dec 31, 2:48 PM CST | Areal Flood Advisory | OHX | Davidson, Williamson, Wilson | 117 min |
| Dec 31, 2:53 PM CST | Special Weather Statement | OHX | Clay, Jackson, Macon, Smith, Trousdale, Wilson | 52 min |
| Dec 31, 2:55 PM CST | Special Weather Statement | OHX | Bedford, Cannon, DeKalb, Marshall, Rutherford | 50 min |
| Dec 31, 3:45 PM CST | River Flood Warning | OHX | Davidson | 80 min |
| Dec 31, 3:46 PM CST | Special Weather Statement | OHX | Bedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 14 more | 29 min |
| Dec 31, 4:23 PM CST | River Flood Advisory | OHX | Davidson | 103 min |
| Dec 31, 4:43 PM CST | River Flood Advisory | OHX | Davidson | 83 min |
| Dec 31, 4:59 PM CST | River Flood Advisory | OHX | Davidson | 4 hr |
| Dec 31, 5:11 PM CST | River Flood Advisory | OHX | Davidson | 61 hr |
| Dec 31, 5:24 PM CST | River Flood Advisory | OHX | Davidson | 47 hr |
| Dec 31, 5:34 PM CST | Areal Flood Advisory | OHX | Wilson | 116 min |
| Dec 31, 5:57 PM CST | River Flood Advisory | OHX | Davidson, Williamson | 18 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.